Quadriplegia due to lead-contaminated opium

Middle East journal of anesthesiology

Volume 6 - Number

Article Type: ---- Unspecified ----
Abstract:

Utilization of lead-contaminated opium may lead to severe motor neuron impairment and quadriplegia. Case report: Forty years oriented old male, opium addict, was admitted to the ICU, with headache, nausea and abdominal pain, and weakness in his lower and upper extremities without definitive diagnosis. The past medical and occupational history was negative. Laboratory investigation showed; anemia (Hb 7.7 g/dl), slightly elevated liver function tests, elevated total bilirubin, and ESR. Abdominal sonography and brain CT scan were normal. EMG and NCV results and neurologic examination were suggestive for Guillain-Barre. He underwent five sessions of plasmapheresis. Blood lead level was >200?g/dl. He received dimercaprol (BAL) and calcium disodium edetate (CaEDTA) for two five days session. Upon discharge from ICU all laboratory tests were normal and blood lead level was reduced, but he was quadriplegic. Conclusion: The delayed treatment of lead poisoning may lead to irreversible motor neuron defect.